France. Another case of inadvertent intrathecal vindesine (Eldisine) administration, involving a patient who was supposed to have received IV vindesine and intrathecal methotrexate, has been received, according to Dr Françoise Goebel from the Pharmacovigilance Unit of AFSSAPS. Dr Goebel says that it is difficult to assess the number of such incidents in France, because they are likely to be under-reported. The national drug surveillance system has received four similar cases in the last three years, involving vincristine (n = 3) and vindesine (1). Three of the incidents occurred in adults and one in a child; despite rapid and appropriate medical care, all four patients died. According to
Dr Goebel, in the 20 years to 2002, Lilly Research Laboratories had documented 66 such cases worldwide associated with vindesine, vinblastine or vincristine. Dr Goebel warns that the scheduling of intrathecal and IV chemotherapy at the same time can cause confusion and may result in medication errors. He advises that it has been recommended that drugs given intravenously and intrathecally should no longer be administered on the same day in children with acute lymphoblastic leukaemia, and says that some adult oncology services administer IV injections in the morning and intrathecal injections in the afternoon. Dr Goebel comments that the intrathecal vinca alkaloid-associated risk of death is known, and is mentioned in the product information for vindesine (Eldisine), vinblastine (Velbé) and vincristine (Oncovin).
Goebel F. Accidental intrathecal administration of vincaalkaloids: risk of death. Vigilances, August 2005, 28:3.